Alert archive / Illinois / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 89, NWS Lincoln, IL

July 17, 2007Champaign County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 17, 2007, 10:00 AM CDT for Champaign County, Illinois. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2007, 10:00 AM CDT (15:00 UTC)
Expired
Jul 17, 2007, 10:45 AM CDT
In force
45 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Champaign County, IL

The radar

The Lincoln radar (KILX), 101 km from the middle of the area, began a volume at 14:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 10:10 AM CDTHAIL 12 E Urbana, ILPEA TO QUARTER SIZED HAIL REPORTED
Jul 17, 10:10 AM CDTHAIL 1Urbana, ILPEA TO QUARTER SIZED HAIL ON THE SOUTH SIDE OF URBANA. TIME ESTIMATED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 3.0 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2007-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 262 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2007-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
262 J/kg
Mixed-layer CIN
-235 J/kg
Mixed-layer LCL
1118 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 171500
SVRILX
ILC019-171545-
/O.NEW.KILX.SV.W.0089.070717T1500Z-070717T1545Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1000 AM CDT TUE JUL 17 2007

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHAMPAIGN COUNTY IN EAST CENTRAL ILLINOIS...

* UNTIL 1045 AM CDT.

* AT 1000 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR URBANA...OR ABOUT 3 MILES EAST OF           
  CHAMPAIGN...AND WAS MOVING SOUTHEAST AT 25 MPH. QUARTER SIZE HAIL
  WAS REPORTED IN URBANA AT 950 PM AT WEST SPRINGFIELD AVENUE.

* LOCATIONS IMPACTED INCLUDE...
  PHILO...
  ST. JOSEPH...
  SIDNEY...
  OGDEN...
  HOMER...
  BROADLANDS...
  URBANA...

IF YOU IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING
WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING...BUT STAY AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 4023 8823 4009 8841 3988 8811 3989 8795
      4023 8796

$$

KH
2 follow-up statements
000 
WWUS53 KILX 171520
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1020 AM CDT TUE JUL 17 2007

ILC019-171545-
/O.CON.KILX.SV.W.0089.000000T0000Z-070717T1545Z/
CHAMPAIGN-
1020 AM CDT TUE JUL 17 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT
FOR SOUTHEAST CHAMPAIGN COUNTY...

AT 1020 AM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED 2 MILES NORTH OF
SIDNEY...OR ABOUT 11 MILES SOUTHEAST OF CHAMPAIGN...MOVING SOUTHEAST 
AT 25 MPH. QUARTER SIZE HAIL WAS REPORTED IN URBANA AT 950 AM.

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
  HOMER...
  BROADLANDS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4023 8823 4009 8841 3988 8811 3989 8795
      4023 8796

$$

KH
000 
WWUS53 KILX 171538
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1038 AM CDT TUE JUL 17 2007

ILC019-171548-
/O.EXP.KILX.SV.W.0089.000000T0000Z-070717T1545Z/
CHAMPAIGN-
1038 AM CDT TUE JUL 17 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEAST CHAMPAIGN COUNTY
EXPIRES AT 1045 AM CDT...

AT 1038 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THAT THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD WEAKENED...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4023 8823 4009 8841 3988 8811 3989 8795
      4023 8796

$$

KH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:03 AM CDT, 7 hours 57 minutes earlier.

Area forecast discussion, Jul 17, 2:03 AM CDT, 7 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
203 AM CDT TUE JUL 17 2007

.DISCUSSION...
ISSUED 203 AM CDT TUE JUL 17 2007

MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE POPS...AS PERIODS
OF SHOWERS/STORMS AFFECT THE REGION OVER THE NEXT COUPLE OF DAYS.

SURFACE ANALYSIS SHOWS NEARLY STATIONARY FRONTAL BOUNDARY EXTENDING
FROM NORTHERN IOWA INTO SOUTHERN ILLINOIS. CLUSTER OF STORMS CURRENTLY
ACROSS THE NORTHWEST KILX CWA IS RIDING DOWN THIS BOUNDARY INTO
CENTRAL ILLINOIS. ALOFT...NORTHWESTERLY FLOW PATTERN CONTINUES
ACROSS THE MIDWEST...WITH NUMEROUS SHORT-WAVES EMBEDDED WITHIN THE
FLOW. FORECAST CHALLENGE OVER THE NEXT 48 HOURS WILL BE TIMING OF
WAVES...AND PROPAGATION OF RESULTING NOCTURNAL MCS ACTIVITY.

SHORT TERM...TODAY THROUGH THURSDAY
LATEST RADAR/SATELLITE IMAGERY CONTINUES TO SHOW CURRENT MCS
TRACKING E/SE THROUGH THE ILLINOIS RIVER VALLEY...WITH ISOLATED
CELLS DEVELOPING AHEAD OF IT ACROSS THE INCREASINGLY MOIST
ATMOSPHERE ACROSS CENTRAL ILLINOIS. NONE OF THE 00Z 17 JUL MODELS
DEPICTED THIS SYSTEM WELL AT ALL...SO WILL DEPEND ON OBSERVATIONAL
DATA FOR THE IMMEDIATE SHORT-TERM FORECAST. BASED ON RADAR
LOOPS...REMNANTS OF THIS ACTIVITY SHOULD BE EAST OF THE KILX CWA
BY MORNING...WITH ONLY MID TO HIGH-LEVEL DEBRIS CLOUDS LEFT
BEHIND. FRONTAL BOUNDARY IS PROGGED TO LIFT NORTHWARD DURING
THE DAY...RE-FOCUSING ACROSS NORTHERN ILLINOIS BY AFTERNOON.
WITH MAIN SYNOPTIC BOUNDARY TO THE NORTH...OLD OUTFLOW BOUNDARIES
LEFT BEHIND BY CURRENT CONVECTION WILL SERVE AS MAIN FORCING FOR
ADDITIONAL STORMS LATER TODAY. MAY EVEN BE A LEFT-OVER MCV
TRACKING ACROSS NORTH-CENTRAL ILLINOIS...WHICH WOULD HELP ENHANCE
STORM COVERAGE. WILL GO WITH CHANCE POPS ACROSS THE BOARD
TODAY...WITH HIGHEST POPS ACROSS THE NORTHERN CWA...IN CLOSEST
PROXIMITY TO FRONT AND POSSIBLE MCV. EARLY MORNING DEBRIS
CLOUDINESS WILL THIN...ALLOWING FOR PARTLY SUNNY CONDITIONS.
AFTERNOON HIGHS WILL CLIMB A FEW DEGREES WARMER THAN
YESTERDAY...WITH MOST LOCATIONS TOPPING OUT IN THE UPPER 80S AND
LOWER 90S.

NEXT CHALLENGE WILL BE MCS DEVELOPMENT TONIGHT. SHORT-WAVE ENERGY
CURRENTLY ACROSS MANITOBA WILL DROP SE TODAY...TRIGGERING A
CLUSTER OF CONVECTION ACROSS NORTH-CENTRAL MINNESOTA THIS
AFTERNOON. BASED ON EXPECTED POSITION OF MAIN FRONT...AS WELL AS
FORECAST CORFIDI VECTORS...THIS ACTIVITY SHOULD SLIDE INTO
SOUTHERN WISCONSIN/NORTHERN ILLINOIS DURING THE EVENING...THEN
INTO INDIANA TOWARD DAWN. THIS SYSTEM SHOULD TRACK A BUT FURTHER
NORTH THAN THE CURRENT MCS...SO WILL ADJUST POPS TO REFLECT THIS.
WILL KEEP POPS IN THE SLIGHT CHANCE CATEGORY ACROSS THE S/SW
CWA...WITH VALUES INCREASING FURTHER N/NE. HIGHEST POPS WILL BE IN
THE BLOOMINGTON AND CHAMPAIGN AREAS.

ONCE THIS SYSTEM SLIDES OFF TO THE EAST...WILL ONCE AGAIN BE LEFT
WITH ONLY OUTFLOW BOUNDARIES TO HELP TRIGGER AFTERNOON CONVECTION
ON WEDNESDAY. WILL CONTINUE WITH LOW POPS ACROSS THE BOARD...WITH
HIGHEST POPS ACROSS THE N/NE CWA. WITH LESS CLOUDINESS AND PRECIP
AROUND...EVEN HOTTER CONDITIONS WILL BE IN STORE FOR
WEDNESDAY...WITH HIGHS RISING INTO THE LOWER 90S. SAME SCENARIO
MAY UNFOLD AGAIN WEDNESDAY NIGHT...WITH MODELS AGAIN SUGGESTING
MCS DEVELOPMENT MAINLY TO THE NORTH OF CENTRAL ILLINOIS.
SHOWERS/STORMS MAY AGAIN BRUSH THE KILX CWA TO THE NORTH...SO WILL
KEEP HIGHEST POPS FOCUSED ACROSS THE N AND E.

SIGNIFICANT SHORT-WAVE STILL EXPECTED TO DROP SOUTHWARD OUT OF
CANADA BY THE END OF THE WEEK...CARVING OUT A SHARP TROUGH ACROSS
THE EASTERN CONUS AND GIVING THE FRONT A GOOD PUSH SOUTHWARD.
MODELS IN GOOD AGREEMENT WITH FROPA TIMING...WITH CONSENSUS
BRINGING BOUNDARY THROUGH CENTRAL ILLINOIS ON THURSDAY. WILL GO
WITH 40 POPS AT THAT TIME...WITH HIGHEST POPS SETTLING SOUTHWARD
INTO THE SOUTHERN CWA BY THURSDAY NIGHT.

LONG TERM...FRIDAY THROUGH MONDAY
FRONT FINALLY GETS PUSHED SOUTH OF ILLINOIS ON FRIDAY...AS STRONG
CANADIAN HIGH PRESSURE BUILDS SOUTHWARD. 850MB TEMPS DROP INTO THE
12 TO 14C RANGE FRIDAY AND SATURDAY...SUGGESTING SLIGHTLY BELOW
NORMAL HIGH TEMPS IN THE LOWER TO MIDDLE 80S. OVERNIGHT LOWS WILL
DIP INTO THE 50S IN MANY LOCATIONS BOTH FRIDAY AND SATURDAY
NIGHT...AS MUCH DRIER AIRMASS SETTLES INTO THE REGION. AFTER THAT...DRY
WEATHER AND SEASONAL TEMPERATURES WILL CONTINUE FOR THE REMAINDER
OF THE EXTENDED.

BARNES
&&

.AVIATION...
ISSUED 1202 AM CDT TUE JUL 17 2007

THUNDERSTORM CLUSTER NOW MOVING THROUGH NORTHWESTERN ILLINOIS WILL
CONTINUE TO MOVE SOUTHEAST OVERNIGHT...BUT WILL EXHIBIT A SLOW
WEAKENING TREND AS IT ENCOUNTERS AN INCREASINGLY STABLE AIRMASS.
HOWEVER...THE THREAT FOR AVIATION WILL STILL BE HIGH AS MANY
CONVECTIVE ELEMENTS WILL TAKE ON AN EMBEDDED NATURE. THE CLUSTER
THAT MOVES ACROSS CENTRAL ILLINOIS THIS MORNING WILL LIKELY LAY OUT
AN OUTFLOW BOUNDARY THAT WILL PLAY A ROLE IN REGENERATION OF
ADDITIONAL THUNDERSTORMS AFT 15Z TUE AS THE ATMOSPHERE HEATS UP AND
BECOMES UNSTABLE. WITH THIS IN MIND WILL INCLUDE SOME PROB30S FOR
STORMS TUE AFTERNOON. ANOTHER CONVECTIVE CLUSTER WILL LIKELY DEVELOP
AGAIN TUESDAY NIGHT...BUT THE PREDICTABILITY OF WHERE INITIATION
WILL OCCUR PRECLUDES TRYING TO PIN DOWN A TIME FRAME IN THIS TAF
ISSUANCE.

04
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 17, 6:19 AM CDT, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
619 AM CDT TUE JUL 17 2007

ILZ027>031-036>038-040>057-061>063-066>068-071>073-181100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
619 AM CDT TUE JUL 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A SERIES OF UPPER LEVEL DISTURBANCES WILL INTERACT WITH A STALLED
OUT FRONTAL BOUNDARY TODAY AND TONIGHT. AS A RESULT... SEVERAL
COMPLEXES OF THUNDERSTORMS WILL DROP INTO THE AREA FROM THE
NORTHWEST. THE FIRST COMPLEX WILL MOVE ACROSS THE REGION THIS
MORNING... AND WHILE THIS MAY STABILIZE THE ATMOSPHERE THROUGH
MUCH OF THE DAY... ADDITIONAL STORMS ARE EXPECTED TO MOVE INTO THE
REGION TOWARDS THE EVENING HOURS.  THESE STORMS WILL MAINLY BE
FOCUSED ALONG AND NORTH OF THE I-70 CORRIDOR THIS MORNING... AND
NORTH OF I-72 TONIGHT.

A FEW OF THESE STORMS COULD BECOME SEVERE... WITH DAMAGING WINDS
AND LARGE HAIL BEING THE PRIMARY THREATS.

IN ADDITION... LOCALLY TORRENTIAL DOWNPOURS MAY CAUSE LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL ROUNDS OF THUNDERSTORMS CAN BE EXPECTED WEDNESDAY
THROUGH THURSDAY... AS THE SLOW MOVING FRONT REMAINS IN THE
VICINITY OF CENTRAL ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

HARDIMAN

In the hours before

Local storm report, Jul 17, 8:28 AM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
828 AM CDT TUE JUL 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       4 NW NEOGA              39.36N 88.50W
07/17/2007  M3.95 INCH       SHELBY             IL   CO-OP OBSERVER

            ROADS COVERED WITH WATER...IN ADDITION...CREEK NEAR
            OBSERVERS HOUSE OUT OF ITS BANKS

0700 AM     HEAVY RAIN       WINDSOR                 39.44N 88.60W
07/17/2007  E3.85 INCH       SHELBY             IL   CO-OP OBSERVER

0745 AM     FLASH FLOOD      8 SW MATTOON            39.40N 88.47W
07/17/2007                   COLES              IL   EMERGENCY MNGR

            VEHICLE OFF I-57 SUBMERGED IN FLOODED DITCH

0745 AM     FLASH FLOOD      MATTOON                 39.48N 88.37W
07/17/2007                   COLES              IL   EMERGENCY MNGR

            SOME STREETS IN MATTOON CLOSED DUE TO FLOODING

&&

KELLY
Local storm report, Jul 17, 9:51 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
951 AM CDT TUE JUL 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     HEAVY RAIN       MATTOON                 39.48N 88.37W
07/17/2007  E2.93 INCH       COLES              IL   MESONET

            RAINFALL SINCE 0412 CDT. WATER STILL OVER SOUTH 9TH ST
            AND OLD STATE ROAD SOUTH OF MATTOON. REPORT FROM
            SIGNIFICANT WEATHER OBSERVER PROGRAM NETWORK

&&

KELLY

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:40 AM CDTFlash Flood WarningILXColes, Cumberland, Moultrie, Shelby6 hr
Jul 17, 11:45 AM CDTFlash Flood WarningILXColes, Cumberland, Moultrie, Shelby4 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.